Maximal subsemigroups of finite transformation and diagram monoids

James East, Jitender Kumar, James D. Mitchell, Wilf A. Wilson

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)
5 Downloads (Pure)


We describe and count the maximal subsemigroups of many well-known transformation monoids, and diagram monoids, using a new unified framework that allows the treatment of several classes of monoids simultaneously. The problem of determining the maximal subsemigroups of a finite monoid of transformations has been extensively studied in the literature. To our knowledge, every existing result in the literature is a special case of the approach we present. In particular, our technique can be used to determine the maximal subsemigroups of the full spectrum of monoids of order- or orientation-preserving transformations and partial permutations considered by I. Dimitrova, V. H. Fernandes, and co-authors. We only present details for the transformation monoids whose maximal subsemigroups were not previously known; and for certain diagram monoids, such as the partition, Brauer, Jones, and Motzkin monoids.

The technique we present is based on a specialised version of an algorithm for determining the maximal subsemigroups of any finite semigroup, developed by the third and fourth authors, and available in the Semigroups package for GAP, an open source computer algebra system. This allows us to concisely present the descriptions of the maximal subsemigroups, and to clearly see their common features.
Original languageEnglish
Pages (from-to)176-216
JournalJournal of Algebra
Early online date21 Feb 2018
Publication statusPublished - 15 Jun 2018


  • Maximal subsemigroups
  • Transformation semigroup
  • Diagram monoid
  • Permutation groups
  • Maximal subgroups
  • Graph
  • Maximal independent set
  • Partition monoid


Dive into the research topics of 'Maximal subsemigroups of finite transformation and diagram monoids'. Together they form a unique fingerprint.

Cite this